Hail, Lake of the Woods
- When
- July 20, 12:05 PM CST
- Where
- Lake of the Woods County, 0.69 mi S of Carp
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.490, -94.650
An upper level jet moved along the Canadian border, from Cando toward Brainerd. Temperatures in the mid levels of the atmosphere were also quite cold, which set up steep lapse rates and spawned a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level jet moved along the Canadian border, from Cando toward Brainerd. Temperatures in the mid levels of the atmosphere were also quite cold, which set up steep lapse rates and spawned a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 9:32 AM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1032 AM CDT SUN JUL 20 2008 .DISCUSSION... 15 UTC WATER VAPOR LOOP SHOWS WELL-DEFINED SHORT WAVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA WITH CURRENT RUC 300 HPA ISOTACHS DEPICTING A 90 KT JET STREAK FROM CENTRAL TO SOUTHEAST NORTH DAKOTA. PER CORRESPONDING MSAS ANALYSIS...SURFACE REFLECTION OF UPPER-LEVEL CYCLONIC CIRCULATION IS DIFFICULT TO DISCERN...EXCEPT FOR A VERY WEAK CONVERGENT AXIS STRETCHING FROM NEAR BAUDETTE TO FERGUS FALLS. LOOKING AT SPC MESOANALYSIS PRODUCTS...MU CAPE VALUES FROM 500 TO 1000 J/KG EXIST FROM THE RED RIVER VALLEY EASTWARD. WITH 500 HPA TEMPERATURES NEAR -16 CELSIUS AT THE CORE OF THE UPPER LEVEL WAVE...700 TO 500 HPA LAPSE RATES ACROSS NORTHWEST MINNESOTA ARE APPROACHING 8 DEGREES C/KM. THERE EXISTS ENOUGH INSTABILITY AND UPPER LEVEL FORCING FOR AT LEAST SOME SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS MORNING MAINLY EAST OF THE RED RIVER VALLEY...MOVING ACROSS NORTH-CENTRAL MINNESOTA THIS AFTERNOON. AS SUCH...INCREASED POPS TO 40 PERCENT ACROSS MUCH OF NORTHWEST MINNESOTA THIS MORNING AND 50 PERCENT THIS AFTERNOON MAINLY FOR LAKE OF THE WOODS COUNTY. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL AND STRONG WIND...BUT CONFIDENCE IN SPATIAL COVERAGE IS TOO LOW TO INCLUDE SEVERE WORDING IN GRIDS. OTHERWISE...REMAINDER OF FORECAST LOOKS GOOD WITH ONLY MINOR TWEAKS REQUIRED. && .AVIATION... CIGS WERE GENERALLY 4 TO 5 THOUSAND FT ACROSS THE FORECAST AREA. MAY FALL TO MVFR CATEGORY IN TSRA. COULD HAVE MVFR TO IFR CONDITIONS DEVELOP LATER TONIGHT WITH WRAP AROUND FROM UPPER LOW. && .PREV DISCUSSION... /ISSUED 430 AM CDT SUN JUL 20 2008/ DISCUSSION...TODAY THROUGH TUESDAY NIGHT RELATIVELY ZONAL FLOW ALONG THE NORTHERN US AMPLIFIES A BIT THROUGH THE PERIOD. UPPER LOW OVER SK WILL MOVE INTO SOUTHEAST CANADA MON AND TUE. UPPER RIDGE OVER THE PACIFIC NORTHWEST WILL AMPLIFY AND MOVE OVER THE FORECAST AREA BY 12Z WED. WATER VAPOR LOOP SHOWS UPPER LEVEL LOW WAS OVER SOUTHERN SK AND WAS MOVING SLOWLY SOUTHEAST. ALSO SOME RIDGE BUILDING WAS OCCURRING OVER ID...WA AND WESTERN MT. MODELS STILL FORECASTING UPPER RIDGE OVER WY AND UPPER LOW OVER SK TO MOVE IN TANDEM INTO THE NORTHERN AND CENTRAL PLAINS TODAY. SHOULD KEEP THUNDERSTORMS ACROSS THE NORTHERN PLAINS WHILE AREAS SOUTH SHOULD BE CAPPED. NORTHWEST TO SOUTHEAST UPPER LEVEL JET WILL PUNCH INTO SOUTHEAST ND THIS MORNING AND INTO NORTHWEST WI BY 18Z SUN. LOW LEVEL THETA-E RIDGE OVER EASTERN ND WILL MOVE INTO FAR EASTERN ZONES BY 18Z AND INTO WI AND SOUTHERN MN BY 00Z MON. RADAR SHOWING WIDELY SCATTERED THUNDERSTORMS OVER SOUTHWEST GRAND FORKS AND SOUTHERN NELSON COUNTIES. ALSO ISOLATED THUNDER OVER NORTHERN RAMSEY COUNTY. ELSEWHERE SHOWERS WERE LOCATED OVER ROSEAU AND LAKE OF THE WOODS COUNTIES AND SOUTH OF FAR. PRECIPITATION WAS MOVING EAST ABOUT 35 KNOTS. PRECIPITATION WILL SHIFT INTO MN LATER THIS MORNING AND AFTERNOON. MON AND TUE SHOULD BE QUIET WITH TEMPERATURES RISING WITH UPPER LEVEL RIDGE MOVING INTO THE AREA. EXTENDED...WEDNESDAY AND THURSDAY OPERATIONAL GFS IS IN REASONABLE AGREEMENT WITH THE GFS ENSEMBLE ON WED HOWEVER BECOME NEARLY OUT OF PHASE ON THU. NEXT CHANCE FOR STORMS IS EXPECTED WED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SUN JUL 20 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SUN JUL 20 2008 ...SOME SEVERE THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THROUGH 9 AM THIS MORNING OVER NORTHWEST MINNESOTA. THE STORMS ARE EXPECTED TO OCCUR EAST OF THE RED RIVER IN NORTHWEST MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AFTER 3 PM UNTIL 9 PM OVER NORTHWEST MINNESOTA. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA TODAY AND PRODUCE THE SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 2 N FLOM 47.19N 96.13W
07/20/2008 E1.75 INCH NORMAN MN PUBLIC
EXTENSIVE CROP DAMAGE
0730 AM HAIL 2 E HUBBARD 46.84N 94.97W
07/20/2008 E0.88 INCH HUBBARD MN PUBLIC
LASTED FOR SEVERAL MINUTES
0740 AM HAIL 2 N PERHAM 46.63N 95.57W
07/20/2008 E1.00 INCH OTTER TAIL MN PUBLIC
0800 AM HAIL 1 NNW NIMROD 46.65N 94.89W
07/20/2008 E0.75 INCH WADENA MN PUBLIC
&&
TGRAFENAThe Fargo/Grand Forks radar (KMVX), 226 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119055, 119056.